Illinois, 2006

Hail and Damaging Winds in Illinois, May 27, 2006

May 27, 2006 · NWS DVN · 11 events in 3 counties and zones

An upper level disturbance initiated a broken line of thunderstorms along an outflow boundary in a semi-moist to moist atmosphere. Severe reports were mainly isolated in eastern Iowa until the line became more organized along the Mississippi River and moved into northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$4,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated a broken line of thunderstorms along an outflow boundary in a semi-moist to moist atmosphere. Severe reports were mainly isolated in eastern Iowa until the line became more organized along the Mississippi River and moved into northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 3:10 AM CST, 10 hours 8 minutes earlier.

Area forecast discussion, May 27, 3:10 AM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 AM CDT SAT MAY 27 2006

.DISCUSSION...
LINEAR MCS MOVING THROUGH WESTERN IA EARLY THIS MORNING WITH
ISOLATED WAA WING CONVECTION AHEAD OF THE MCS FROM CENTRAL INTO
ECNTRL IOWA.  MCS WAS RIDING WEAK THETA E GRADIENT AND GRADIENT OF
BETTER MID LEVEL LAPSE RATES.  WNW-ESE ORIENTED MID LEVEL
THICKNESSES AND 3HR PRESSURE FALL AXIS EXTENDING ESE  OF THE LINE
APEX ALL SUGGEST FOCUS OF CONVECTION WILL MOVE OVER THE SRN HALF OF
THE CWA AFTER 11Z PROVIDED IT CAN HOLD TOGETHER. KEPT POPS IN THE
SOUTH IN THE HIGH CHANCE CATEGORY THIS MORNING WITH MCS MOVING INTO
THE MID LEVEL RIDGE AND DRIER AIRMASS.  THE CONVECTION IS STARTING
TO SHOW SOME SIGNS OF WEAKENING WITH THE NUMBER OF LIGHTNING STRIKES
DECREASING DURING THE PAST HOUR.  ALSO EXTENDED SLGT CHANCE POPS
FURTHER NORTH INTO THE NRN CWA TO COVER THE WAA WING CONVECTION.
IF THE CONVECTION DOES MAKE IT THIS FAR EAST THIS MORNING...IT
SHOULD DIE OUT BY LATE MORNING WITH H8 WINDS PROGGED TO REFOCUS
BACK TO THE WEST  IN RESPONSE TO H5 TROF DIGGING OVER THE WESTERN
U.S.  THE MORNING CONVECTION WILL HAVE AN IMPACT ON AFTERNOON TEMPS
AND LOCATION OF CONVECTIVE DEVELOPMENT THIS AFTERNOON.  EXPECT
DEBRIS CLOUDS TO KEEP TEMPS FROM REACHING THEIR POTENTIAL...
ESPECIALLY IN THE SOUTH WHICH SHOULD ALSO KEEP LOW LEVELS CAPPED.
WITH UNCERTAINTY ABOUT THE AMOUNT OF CLOUDS AND WARMING...KEPT LOW
CHANCE POPS IN FOR THIS AFTERNOON/EVE  SINCE MODELS WERE SHOWING
POTENTIAL FOR SOME WEAK FORCING AS S/W ENERGY LIFTS OUT OF THE TX.
DEEP SWLY FLOW SETS UP OVER THE MID MS VALLEY FOR SUNDAY/MONDAY WITH
LITTLE POTENTIAL FOR ANY PCPN.  EXPECT PLENTY OF SUNSHINE FOR SUNDAY
AND GUST SOUTH WINDS.  WITH PLENTY OF HEATING EXPECTED AND GOOD
MIXING INCREASED MAX TS FOR SUNDAY INTO THE LOW TO MID 90S...WHICH
IS NEAR OR AT RECORD HIGHS FOR MAY 28TH.  SFC PRES GRADIENT WEAKENS
SOME BY MONDAY AHEAD OF THE SLOW MOVING COLD FRONT. THIS COMBINED
WITH INCREASING MID/HIGH CLOUDS SHOULD KEEP TEMPS LOWER THAN THOSE
EXPECTED SUNDAY.  LEANED TOWARD THE SLOW GFS SOLUTION FOR FROPA  ON
TUESDAY WITH TROF STILL DIGGING IN THE WEST.  NO CHANGES WERE MADE
TO THE REMAINDER OF THE FCST WITH UPPER FLOW BECOMING NWLY BY MID
WEEK...ENDING THE EARLY SEASON HEAT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, May 27, 11:33 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT SAT MAY 27 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1233 PM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EARLY EVENING OVER THE OUTLOOK AREA. THE LATEST OBSERVATIONAL
DATA SHOWS A CAP...OR LID OF WARM AIR...IN PLACE...WHICH IS
INHIBITING DEVELOPMENT AT THIS TIME. HOWEVER...TEMPERATURES CONTINUE
TO CLIMB AND ARE EXPECTED TO BE IN THE RANGE OF 91 TO 95 DEGREES
OVER MUCH OF SOUTHEAST IOWA...EAST CENTRAL IOWA AND WEST CENTRAL
ILLINOIS BY MID AFTERNOON. CURRENT INDICATIONS SUGGEST THESE HOT
TEMPERATURES WILL BE SUFFICIENT TO ERODE OR WEAKEN THE CAP
ALLOWING FOR THUNDERSTORMS TO DEVELOP...BETWEEN 1 PM AND 4 PM...AND
CONTINUING THROUGH 10 PM. THE POTENTIAL EXISTS FOR A FEW OF THE
STORMS TO BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL UP
TO QUARTER SIZE AND DAMAGING WINDS OF 60 TO 80 MPH. THE AREA MOST AT
RISK IS EAST OF A LINE FROM DUBUQUE...TO IOWA CITY...TO FAIRFIELD.
THE STORMS WILL ALSO BRING VERY HEAVY RAIN AND THE POTENTIAL
FOR LOCALIZED FLOODING.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
EARLY SUMMER HEAT WILL SPREAD OVER THE AREA SUNDAY AS TEMPERATURES
CLIMB INTO THE LOWER 90S.  THE HOT TEMPERATURES COMBINED WITH
DEWPOINTS IN THE MID 60S WITH CREATE HEAT INDICES WELL INTO THE
90S.

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY EVENING AHEAD OF A COLD
FRONT MOVING THROUGH THE REGION.  THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY OVER EASTERN AND SOUTHERN PORTIONS OF THE
OUTLOOK AREA.

In the hours before

Local storm report, May 27, 1:16 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
216 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 W LE CLAIRE           41.60N 90.40W
05/27/2006  M1.00 INCH       SCOTT              IA   NWS EMPLOYEE

            INTERSECTION OF I-80 AND RIVER DRIVE IN LE CLAIRE.
            REPORTED BY FORMER NWS EMPLOYEE.

&&

ELLIOTT
Local storm report, May 27, 1:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             LE CLAIRE               41.60N 90.36W
05/27/2006  M0.88 INCH       SCOTT              IA   TRAINED SPOTTER

            INTERSECTION OF 14TH AND WISCONSIN IN LE CLAIRE.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Rock Island

When
May 27, 1:18 PM CST
Where
Rock Island County, Cordova
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.683, -90.317

nickel size hail

Hail, Jo Daviess

When
May 27, 1:50 PM CST
Where
Jo Daviess County, 2 mi SW of Hanover
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.233, -90.317

penny size hail covering the ground.

Hail, Whiteside

When
May 27, 1:50 PM CST
Where
Whiteside County, 6 mi N of Erie
Measured
1 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -90.083

pea to quarter size hail with a heavy downpour

Thunderstorm Wind, Whiteside

When
May 27, 2:05 PM CST
Where
Whiteside County, Prophetstown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -89.933

tree down with numerous leaves and small branches down as well.

Hail, Whiteside

When
May 27, 2:15 PM CST
Where
Whiteside County, Morrison
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -89.967

nickel size hail with strong winds

Thunderstorm Wind, Whiteside

When
May 27, 2:16 PM CST
Where
Whiteside County, 2 mi WSW of Lyndon
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -89.983

tranformers blown up south of I-88 and intersection of IL 78

Hail, Whiteside

When
May 27, 2:16 PM CST to 2:20 PM CST
Where
Whiteside County, Prophetstown
Measured
1 in hail
Property damage
$4,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -89.933

Cooperative observer reported penny to quarter size hail.

Hail, Whiteside

When
May 27, 2:17 PM CST
Where
Whiteside County, 2 mi WSW of Lyndon
Measured
1 in hail
Property damage
$2,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -89.983

penny size hail increased to quarter size hail

Thunderstorm Wind, Whiteside

When
May 27, 2:43 PM CST to 2:46 PM CST
Where
Whiteside County, 2 mi NNE of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.833, -89.683

Straight line winds & torrential rain; unsubstantiated reports of lightning damage to a department store and a high tension line down east of the city.

Hail, Whiteside

When
May 27, 3:15 PM CST
Where
Whiteside County, Prophetstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -89.933

penny size hail

Thunderstorm Wind, Whiteside

When
May 27, 3:17 PM CST
Where
Whiteside County, Sterling
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.800, -89.700

Measured gust on wind equipment; also pea size hail

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512561, 5512562, 5512563, 5512564, 5512648, 5512647, 5512650, 5512649, 5512652, 5512653, 5512651.